Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 83, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2006, 4:24 PM EDT for Monroe County, West Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2006, 4:24 PM EDT (20:24 UTC)
- Expired
- Jun 4, 2006, 4:54 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 65 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:26 PM EDT | HAIL 0.75 | Bozoo, WV | COVERING GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 042024 SVRRNK WVC063-042100- /O.NEW.KRNK.SV.W.0083.060604T2024Z-060604T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 424 PM EDT SUN JUN 4 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 500 PM EDT * AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RED SULPHUR SPRINGS...OR ABOUT NEAR PETERSTOWN...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RED SULPHUR SPRINGS... LINDSIDE... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3753 8079 3743 8086 3737 8077 3744 8062 $$ JDS
1 follow-up statement
000 WWUS51 KRNK 042054 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 452 PM EDT SUN JUN 4 2006 WVC063-042100- /O.CAN.KRNK.SV.W.0083.000000T0000Z-060604T2100Z/ MONROE WV- 452 PM EDT SUN JUN 4 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY HAS WEAKEN AND EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3753 8079 3743 8086 3737 8077 3744 8062 $$ RCS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:21 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 4, 3:21 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT SUN JUN 4 2006 .SHORT TERM /TONIGHT THROUGH THURSDAY/... MAIN CONCERN REMAINS CONVECTIVE CHANCES THRU THE START OF THE PERIOD ALONG WITH TEMPERATURES. DEEPENING UPR TROF APPROACHING FROM THE NORTH WITH SEVERAL PIECES OF ENERGY ROTATING AROUND MAIN VORTEX HELPING TO DRIVE DIURNAL CONVECTION AS WEAK CAP HAS BEGUN TO ERODE QUICKLY WITH APPROACH OF UPR COLD POOL. BEST CONVECTION MAINLY CONFINED TO NORTHERN WEST VIRGINIA WITH STRONGEST COLD PUSH ALOFT AND ALSO ACRS EASTERN KY/TN WITH CHANNELED VORTICITY AND UPR JET ROUNDING THE BASE OF THE TROF. UPR SYSTEM WILL DIG SOUTH OVERNIGHT AS WESTERN RIDGE CONTINUES TO BUILD...WITH LATE EVENING PUSH OF CONVECTION EXPECTED TO APPROACH THE CWFA AS AREA TO THE NORTH SHIFTS SOUTH BEFORE SUNSET. THEREAFTER...CONVECTION LIKELY ON THE WANE QUICKLY AFTER 04Z OR SO...WITH JUST AN OUTSIDE CHANCE FOR A FEW SHOWERS AS UPR SYSTEM DRIFTS ACRS THE REGION. MAIN SHOW LOOKS TO BE ACRS EASTERN NC AS COMBO OF APPROACHING UPR SYSTEM...GOOD MOISTURE RECOVERY TODAY...AND COUPLED JET ACT TO DEVELOP MORE WIDESPREAD CONVECTION OVERNIGHT. THIS WILL HAVE RAMIFICATIONS ON CONVECTIVE DEVELOPMENT POTENTIAL TOMORROW. BEFORE THAT TIME...HOWEVER...TEMPS TONIGHT LOOK TO BE ON THE COOL SIDE ONCE AGAIN AS DIURNAL STRATOCU DISSAPEARS AFT SUNSET...WITH JUST SOME LOWER CLDS POSSIBLE OVR THE WESTERN RIDGES LATE...ALTHOUGH THE EXTENT OF WIDESPREAD CLDS IN DOUBT GIVEN WIND SHIFT TO A MORE NORTHERLY DIRECTION. UPR SYSTEM ALMOST DIRECTLY OVERHEAD TOMORROW WITH H85 TEMPS COOLING TO AROUND 8-9C AND H5 TEMPS DROPPING TO -18C...PROMOTING VERY STEEP LAPSE RATES ONCE AGAIN. EXPECT STRATOCU WILL DEVELOP VERY QUICKLY DURING THE MORNING...HELPING EFFECTIVELY CAP AFTN TEMP RISE. HAVE GONE ON THE COOL SIDE OF MOS GUIDANCE AS NORTH/NORTHEAST FLOW WILL ALSO HELP HOLD TEMPS DOWN. AS MENTIONED EARLIER...CONVECTIVE CHANCES SOMEWHAT IN QUESTION DESPITE FAVORABLE CONDITIONS ALOFT. WITH PASSAGE OF INITIAL WAVE OVERNIGHT AND LIKELY CONVECTION TO THE EAST...THINK ATMOSPHERE WILL BE EFFECTIVELY CAPPED TO PREVENT WIDESPREAD DEVELOPMENT. HOWEVER CANNOT IGNORE SUCH STRONG LAPSE RATES...AND WITH SFC WAVE DEVELOPING OFF THE EAST COAST IN RESPONSE TO UPR WAVE APPROACHING...BELIEVE EAST COAST CONVECTION WILL BE SHUNTED SUFFICIENTLY EAST TO ALLOW CAP TO BREAK IN ISOLD AREAS TOMORROW. SIMILAR TO TODAY...ANYTHING THAT DEVELOPS WILL BE CABABLE OF SOME HAIL. UPR SYSTEM WILL TAKE ITS TIME LIFTING OUT OF THE AREA GIVEN SUCH DEEP DIGGING...AND BELIEVE GFS LIKELY A BIT TOO QUICK TO MOVE SYSTEM OUT. HOWEVER...ETA ALSO LOOKS TO HOLD ONTO IT TOO LONG AS ITS DEPICTION OF SFC LOW NEAR THE COAST LOOKS OVERDONE AND TOO FAR INLAND (AS OPPOSED TO THE GFS WHICH SHOWS DEVELOPMENT OVR THE GULF STREAM). THUS...HAVE BLENDED THINGS TO COME UP WITH CHANCES FOR ISOLD CONVECTION AGAIN ON TUESDAY AS BACKSIDE OF COOL POOL LINGERS...OTHERWISE DRY WX IS ANTICIPATED FOR THURSDAY. TEMPS THROUGHOUT WILL BE ON THE REBOUND IN RESPONSE TO RISING HEIGHTS...WITH THURSDAY LOOKING LIKE THE WARMEST DAY AS SHORTWAVE RIDGING TAKES HOLD BEHIND DEPARTING SYSTEM. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... ENSEMBLE GUIDANCE REMAINS IN PRETTY GOOD AGREEMENT WITH OPERATIONAL MODELS IN SHOWING AREA GRADUALLY TRANSITIONING FROM PERSISTENT NORTHWEST FLOW ALOFT TO MORE OF A ZONAL FLOW TOWARD THE END OF THE PERIOD. INITIAL PATTERN SUPPORTS SMALL CHANCES FOR CONVECTION EARLY ON WITH WEAK WAVES RIDING THRU THE FLOW A NEAR CERTAINTY. HOWEVER TIMING OF THESE FEATURES NOT REALLY POSSIBLE AND INSTEAD OF BLANKETING POPS HAVE GONE WITH VERY SMALL (UNMENTIONED) CHANCES ACRS THE WEST. SOMEWHAT BETTER CHANCES LIKELY BY THE VERY END OF THE PERIOD OVR THE MOUNTAINS AS SFC HIGH SETS UP OVR THE WESTERN ATLANTIC WITH GULF MOISTURE FINALLY ALLOWED TO FLOW NORTH AGAIN. TEMPS WILL ALSO WARM BACK TO NEAR NORMAL LEVELS THROUGH MUCH OF THE EXTENDED...WITH PROGGED H85 TEMPS SUPPORTING HIGHS BACK IN THE UPR 70S TO MID 80S. && .AVIATION... APPROACHING UPPER COLD POOL WILL CONTINUE TO PRODUCE SCATTERED CONVECTION ACROSS MOST OF THE REGION INTO EARLY THIS EVENING. APPEARS LOCATIONS ACROSS SE WVA HAVE THE BEST SHOT AT SEEING A LONGER PERIOD OF MVFR/OCNL IFR IN TSRA WHILE ONLY ISOLATED ELSEWHERE. THUS WILL INCLUDE VICINITY/TEMPO MENTION BLF/LWB AND INCLUDE CB ELSEWHERE OUT EAST. OTHERWISE VFR/MVFR CEILINGS IN SCTD/BKN CU INTO THIS EVENING BEFORE LOSS OF HEATING ALLOWS CLOUD FIELD TO FADE A BIT. WILL KEEP SOME LOW CLOUDS SE WVA LATE TONIGHT IN WAKE OF S/W...THEN ANOTHER ROUND OF SCTD/BKN CU DEVELOPING MONDAY MORNING. SOME FOG AGAIN LIKELY LWB AND OTHER SPOTS PENDING RAINFALL BUT MAINLY MVFR AT WORSE OVERNIGHT AS SOMEWHAT DRIER AIR WORKS IN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT/LONG TERM...LAWRENCE AVIATION...JH
Hazardous weather outlook, Jun 4, 10:22 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1022 AM EDT SUN JUN 4 2006 NCZ001>003-018>020-VAZ007-009>017-WVZ042>045-050945- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER- SUMMERS-MONROE-GREENBRIER- 1022 AM EDT SUN JUN 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND CONTINUE INTO EARLY THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL ESPECIALLY IF CELLS BECOME BETTER ORGANIZED AS THEY MOVE OFF THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ005-006-VAZ044-058-059-050945- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1022 AM EDT SUN JUN 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY OF THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ004-VAZ018>020-022>024-032>035-043-045>047-050945- STOKES-CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM- 1022 AM EDT SUN JUN 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jun 4, 10:35 AM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1035 AM EDT SUN JUN 4 2006 VAZ007-010-012-013-041530- WYTHE VA-BLAND VA-TAZEWELL VA-PULASKI VA- 1035 AM EDT SUN JUN 4 2006 ...STRONG THUNDERSTORM HEADING QUICKLY SOUTHEAST... AT 1032 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF BLUEFIELD...OR ABOUT 3 MILES SOUTH OF BOISSEVAIN...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BLUEFIELD AT 1045 AM EDT...CLEAR FORK AT 1050 AM EDT...SUITER AT 1055 AM EDT...BASTIAN...HICKSVILLE AT 1100 AM EDT...BLAND AT 1105 AM EDT...LONG SPUR...WYTHEVILLE AT 1125 AM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. JH
Special weather statement, Jun 4, 11:30 AM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EDT SUN JUN 4 2006 VAZ010>014-017-WVZ042-041615- WYTHE VA-FLOYD VA-BLAND VA-MONTGOMERY VA-GILES VA-MERCER WV- PULASKI VA- 1130 AM EDT SUN JUN 4 2006 ...THUNDERSTORMS HEADING INTO THE NEW RIVER VALLEY... AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NARROWS...OR ABOUT 3 MILES EAST OF CHAPEL...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MAX MEADOWS AT 1135 AM EDT...BANE...PEARISBURG AT 1140 AM EDT...POPLAR HILL...PULASKI AT 1145 AM EDT...EGGLESTON...DUBLIN AT 1150 AM EDT...PARROTT...AT 1155 AM EDT...AND BLACKSBURG SHORTLY AFTER NOON. OTHER THUNDERSTORMS WILL ALSO DROP SOUTHEAST THROUGH WYTHE AND PULASKI COUNTIES AND INTO FLOYD COUNTY THROUGH 12:15 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY OF THESE STORMS AS THEY MOVE QUICKLY TOWARD THE BLUE RIDGE. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. JH
Special weather statement, Jun 4, 1:37 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 137 PM EDT SUN JUN 4 2006 VAZ007-010-WVZ042-041830- BLAND VA-TAZEWELL VA-MERCER WV- 137 PM EDT SUN JUN 4 2006 ...STRONG THUNDERSTORM JUST WEST OF BLUEFIELD... AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF WELCH...OR ABOUT 9 MILES WEST OF BOISSEVAIN...MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BOISSEVAIN AT 150 PM EDT...TIPTOP...POCAHONTAS AT 155 PM EDT...GRATTON AT 205 PM EDT...BURKES GARDEN...BLUEFIELD AT 210 PM EDT...CLEAR FORK AT 215 PM EDT...SUITER...ROCKY GAP AT 220 PM EDT. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR WARNINGS. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.